Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Jan 23, 2023, 8:34 PM PST for Orange County, San Diego County, California. It took effect at Jan 24, 2023, 3:00 PM PST. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2023, 8:34 PM PST (04:34 UTC)
- In effect from
- Jan 24, 2023, 3:00 PM PST
- Expired
- Jan 26, 2023, 2:03 AM PST
- In force
- 35 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2622 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
526 WHUS46 KSGX 240434 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 834 PM PST Mon Jan 23 2023 CAZ043-241400- /O.NEW.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/ San Diego County Coastal Areas- 834 PM PST Mon Jan 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...Breaking waves of 4 to 7 feet expected, with local sets to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From Tuesday afternoon through late Wednesday night. * IMPACTS...Strong rip currents and longshore currents hazardous to swimmers. * ADDITIONAL DETAILS...The surf will peak on Wednesday and will lower slightly on Thursday, though elevated surf will be possible through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-241400- /O.NEW.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/ Orange County Coastal Areas- 834 PM PST Mon Jan 23 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON... * WHAT...Breaking waves of 3 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...From Tuesday afternoon through Wednesday afternoon. * IMPACTS...Strong rip currents and longshore currents hazardous to swimmers. * ADDITIONAL DETAILS...The surf will peak on Wednesday and will lower slightly on Thursday, though elevated surf will be possible through the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ EA
7 follow-up statements
188 WHUS46 KSGX 241255 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 455 AM PST Tue Jan 24 2023 CAZ043-242200- /O.CON.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/ San Diego County Coastal Areas- 455 AM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM PST THIS AFTERNOON THROUGH LATE WEDNESDAY NIGHT... * WHAT...Breaking waves of 4 to 7 feet expected, with local sets to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From this afternoon through late Wednesday night. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will peak on Wednesday and lower slightly on Thursday. Elevated surf may continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-242200- /O.CON.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/ Orange County Coastal Areas- 455 AM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM PST THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON... * WHAT...Breaking waves of 3 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...From this afternoon through Wednesday afternoon. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf will continue Thursday into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ SS
218 WHUS46 KSGX 242132 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 132 PM PST Tue Jan 24 2023 CAZ043-250545- /O.CON.KSGX.BH.S.0004.230124T2300Z-230126T1400Z/ San Diego County Coastal Areas- 132 PM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT... * WHAT...Breaking waves of 4 to 7 feet expected, with local sets to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...From this afternoon through late Wednesday night. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will peak on Wednesday and lower slightly on Thursday. Elevated surf may continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-250545- /O.CON.KSGX.BH.S.0004.230124T2300Z-230126T0200Z/ Orange County Coastal Areas- 132 PM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Breaking waves of 3 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...From this afternoon through Wednesday afternoon. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf will continue Thursday into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Connolly
108 WHUS46 KSGX 250536 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 936 PM PST Tue Jan 24 2023 CAZ043-251400- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/ San Diego County Coastal Areas- 936 PM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE WEDNESDAY NIGHT... * WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through late Wednesday night. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will peak on Wednesday and lower slightly on Thursday. Elevated surf may continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-251400- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/ Orange County Coastal Areas- 936 PM PST Tue Jan 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON... * WHAT...Breaking waves of 4 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...Through Wednesday afternoon. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf will continue Thursday into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JMB
018 WHUS46 KSGX 251037 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 237 AM PST Wed Jan 25 2023 CAZ043-252300- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/ San Diego County Coastal Areas- 237 AM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through late tonight. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will peak this afternoon and lower slightly on Thursday. Elevated surf may continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-252300- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/ Orange County Coastal Areas- 237 AM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Breaking waves of 4 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...Through this afternoon. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf will continue Thursday into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Gregoria
672 WHUS46 KSGX 252023 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1223 PM PST Wed Jan 25 2023 CAZ043-260200- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/ San Diego County Coastal Areas- 1223 PM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Through late tonight. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Surf will peak this afternoon and lower slightly on Thursday. Elevated surf may continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ CAZ552-260200- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T0200Z/ Orange County Coastal Areas- 1223 PM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Breaking waves of 4 to 6 feet expected. * WHERE...Orange County Coastal Areas. * WHEN...Through this afternoon. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf may continue Thursday into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
665 WHUS46 KSGX 260421 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 821 PM PST Wed Jan 25 2023 CAZ043-261400- /O.CON.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/ San Diego County Coastal Areas- 821 PM PST Wed Jan 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... * WHAT...Breaking waves of 5 to 8 feet. Highest surf will be on west-facing beaches in southern San Diego County. * WHERE...San Diego County Coastal Areas. * WHEN...Until 6 AM PST Thursday. * IMPACTS...Large waves and strong rip currents will create hazardous swimming conditions. * ADDITIONAL DETAILS...Elevated surf will continue into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JMB
802 WHUS46 KSGX 261003 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 203 AM PST Thu Jan 26 2023 CAZ043-261115- /O.CAN.KSGX.BH.S.0004.000000T0000Z-230126T1400Z/ San Diego County Coastal Areas- 203 AM PST Thu Jan 26 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... Surf will continue to subside at the beaches with maximum sets up to 5 feet over southern San Diego County before lowering further this afternoon. Since the peak of the surf has occurred and lowering surf is expected, the Beach Hazards Statement has been cancelled. However, rip currents will continue along the beaches and will continue to pose a threat to swimmers. $$ Gregoria
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 23, 1:36 PM PST, 6 hours 58 minutes earlier.
Area forecast discussion, Jan 23, 1:36 PM PST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
136 PM PST Mon Jan 23 2023
.SYNOPSIS...
Gusty north to northeast winds will weaken into tonight. Areas of
frost expected in the valleys tonight into Tuesday morning.
Another round of stronger, more widespread Santa Ana winds
expected Thursday. A pattern change is on the horizon for early
next week, bringing cooler conditions with breezy west winds and a
slight chance of precipitation.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Forecast Highlights:
*Another round of Santa Ana winds expected on Thursday.
*Areas of frost in the valleys tonight into Tuesday morning, with
patchier frost into Wednesday morning.
*Pattern change expected early next week. Low confidence in details.
The Santa Ana winds have reached their peak and will weaken into
this evening. A complete wind gust summary has been headlined on
our website, weather.gov/sandiego. The pressure gradient from San
Diego to Tonopah, NV is expected to remain offshore into the end
of the week with the next peak of winds on Thursday. Winds on
Thursday are expected to have more of an easterly component,
having more of an impact in San Diego and Riverside counties.
These winds will be driven by the surface gradient between here
and the Great Basin. Peak gusts for Thursday are expected to be
45 to 60 mph in the mountains and foothills. A few local gusts
above 60 mph possible in wind prone locations. Winds closer to the
coast could reach 30 to 40 mph.
Areas of frost are expected each morning through the middle of the
week. The dry, cool airmass that is in place over the region today
combined with calm winds overnight will result in areas of frost
across the valleys. Lows are expected to reach the mid to low 30s
for wind sheltered valley locations. As far as high temperatures go,
highs in the mid to upper 60s are expected under mostly sunny skies
tomorrow. Temperatures in the low 70s are expected for the coast and
portions of the western valleys Wednesday through Friday.
A pattern change looks possible for next week, but global models
have yet to come to a consensus on the details. Global ensemble
clusters with more GFS influence are showing a slower, less dramatic
weakening of the ridge with the trough pattern staying more inland.
Clusters with more Canadian and ECMWF ensembles place the trough
further west and are the wetter solutions. Current forecast follows
the NBM bringing cooler, breezier conditions to the region with a
slight chance of precipitation late in the weekend into early next
week.
&&
.AVIATION...
232105Z...N-NE winds will continue through this afternoon, strongest
across the San Bernardino and Santa Ana Mountains and adjacent
foothills and into portions of the Inland Empire, Coachella Valley,
inland Orange County, and far northwestern San Diego County.
Sustained winds will be around 15-20 kt with gusts 35-45 kt. STG
up/downdrafts and LLWS likely over and S/SW of the mtns. Vis locally
reduced to 3-5 SM in BLDU in the deserts. Winds weakening through
the afternoon, becoming confined to the coastal slopes and below the
Cajon Pass by 04Z Tuesday. Otherwise mostly clear with unrestricted
vis through Tuesday morning.
&&
.MARINE...
Northeast winds occasionally gusting to 20 knots this afternoon.
Strong winds may affect navigation in and out of Newport, Dana
Point, and Oceanside harbors. Winds weaken through this afternoon.
No hazardous marine weather conditions are expected Tuesday and
Wednesday. Another weaker Santa Ana develops on Thursday with gusty
northeast to east winds over the coastal waters.
&&
.BEACHES...
A long-period west northwest swell will bring elevated surf to the
Orange and San Diego County beaches into the weekend. The surf will
peak on Wednesday, with the biggest surf on exposed west-facing
beaches of southern San Diego County where sets of 7-8 feet could
occur. Surf will gradually lower for Thursday through the weekend.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning until 4 PM PST this afternoon for Orange
County Inland Areas-San Bernardino County Mountains-San
Bernardino and Riverside County Valleys-The Inland Empire-
San Gorgonio Pass Near Banning-Santa Ana Mountains and
Foothills.
Frost Advisory from 10 PM this evening to 8 AM PST Tuesday for
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Valleys.
Wind Advisory until 4 PM PST this afternoon for Coachella Valley-
Orange County Coastal Areas-Riverside County Mountains.
PZ...None.
&&
PUBLIC...CO
AVIATION/MARINE/BEACHES...PGIn the hours before
Local storm report, Jan 23, 3:41 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 PM PST MON JAN 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 AM NON-TSTM WND GST 6 SSW CORONA 33.80N 117.62W
01/23/2023 M71 MPH ORANGE CA MESONET
MESONET STATION E3131 PLEASANTS PEAK.
&&
AOTLocal storm report, Jan 23, 4:00 PM PST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST MON JAN 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM NON-TSTM WND GST 8 ENE ORANGE 33.81N 117.71W
01/22/2023 M72 MPH ORANGE CA MESONET
MESONET STATION FRCC1 FREMONT CANYON, SANTA
ANA WINDS.
&&
AOTLocal storm report, Jan 23, 4:01 PM PST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
401 PM PST MON JAN 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST 5 NNW SAN BERNARDINO 34.16N 117.31W
01/23/2023 M71 MPH SAN BERNARDINO CA MESONET
MESONET STATION 039SE SHANDIN HILLS (039SCE)
SANTA ANA WINDS.
&&
AOTLocal storm report, Jan 23, 4:05 PM PST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PST MON JAN 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM NON-TSTM WND GST 4 N MORENO VALLEY 33.96N 117.28W
01/23/2023 M69 MPH RIVERSIDE CA MESONET
MESONET STATION SE268 BOX SPRINGS MTN
(SCE268) FROM SANTA ANA WINDS.
&&
AOTLocal storm report, Jan 23, 4:06 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PST MON JAN 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM NON-TSTM WND GST 3 WNW FALLBROOK 33.38N 117.29W
01/23/2023 M65 MPH SAN DIEGO CA MESONET
MESONET STATION FBZC1 FALLBROOK RAWS - SANTA
ANA WINDS.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 1:02 PM PST | High Wind Watch | SGX | Orange, Riverside, San Bernardino, San Diego | 13 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.